MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open in the middle section, and the distal end of the phenom 27 microcatheter had accordioned.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the left internal carotid artery c6.The max di ameter was 22.5mm, and the neck diameter was 18mm.The patient¿s vessel tortuosity was normal.The landing zone was 3.45mm distal and 4.43mm proximal.The access vessel was the femoral artery which was 9mm in diameter.Dual antiplatelet treatment had been administered.It was reported that after the phenom 27 microcatheter was in place, the surgeon planned to use a pipeline stent to treat the aneurysm.After the distal end was anchored, the stent could no longer be opened after it was deployed about 5mm, and the subsequent deployed part of the stent was rod-shaped.The surgeon tried to push and pull the stent for 60 minutes, and the stent was retrieved repeated twice, but it was not opened.No other steps were taken to open the pipeline.The surgeon questioned the problem with the microcatheter and the stent.After pulling out the stent for external examination, it was found that thrombus was formed in the stent after pushing out the stent.The stent was fitted together and could not be opened.It was noted that the distal part of the phenom 27 microcatheter had accordioned.The pipeline had not been placed in a bend.The patient did not experience any injury or complications.Angiographic results post procedure were normal with aneurysm contrast agent retention.The devices were prepared according to the instructions for use (ifu).Ancillary devices include a 5f puncture sheath, 5f-125 navien guide catheter, synchro 14 guidewire, qc-25-50, 3 weixin coils, a solitaire ab, a phenom 27 microcatheter, and an echelon 10 microcatheter.
 
Event or Problem Description
No additional information received.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline flex embolization device (lot no.B047682) found that the pusher was found protruding from within the phenom 27 catheter hub for ~44.8 cm.The pipeline flex braid was found deployed on the core wire.The pipeline flex braid ends were found fully open, but damaged (frayed).The pipeline flex pusher ptfe sleeves were found damaged.The pipeline flex tip coil was found in good condition.Dried blood was noted on the pipeline flex distal core wire, ptfe sleeves, tip coil, and braid.The phenom 27 catheter total length was measured to be ~157.9 cm and the useable length was measured to be ~151.3 cm which is within specification (specification: 150 cm ± 5 cm).During handling, the pipeline flex distal core wire ¿fell out¿ from within the phenom 27 distal tip.The pipeline flex pusher was found detached at the distal hypotube weld (solder joint).The resheathing pad/marker were found in g ood condition; however, dried blood was noted.The proximal segment of the pipeline flex pusher could not be removed from within the phenom 27 catheter possibly due to dried reside (blood).The phenom 27 catheter body was dissected (cut) and the pipeline flex pusher was found to have detached within the phenom 27 catheter at ~6.4 cm from the catheter distal tip.There was no evidence of stretching or elongation with the pipeline flex pusher.The detached pusher was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the detached pushwire end shows the presence of tin (sn).No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open¿ could not be confirmed, as the device has been fully deployed and re-sheathed.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to an atomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.The patient¿s vessel tortuosity was ¿normal¿, and it was reported the braid was not deployed in a vessel bend.Therefore, the root cause could not be determined.As dried blood was found within the pipeline flex braid this would possibly contribute to the reported issue.Information regarding if a continuous saline flush was maintained was not reported.Separation can occur due to excessive force or inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.H6: method code updated to b01.Result code updated to c0702, c070601, c070603.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11227847
Report Number2029214-2021-00096
Device Sequence Number3607245
Product Code OUT
UDI-Device Identifier00847536019782
UDI-Public00847536019782
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/29/2023
Device Model NumberPED-500-30
Device Catalogue NumberPED-500-30
Device Lot NumberB047682
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2021
Initial Date Received by Manufacturer 01/28/2021
Supplement Date Received by Manufacturer01/28/2021
04/12/2021
Initial Report FDA Received Date01/25/2021
Supplement Report FDA Received Date02/09/2021
04/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Patient Weight46